Alert archive / Maine / Flash Flood Watches in 2021
Flash Flood Watch 7, NWS Gray, ME
NWS Gray, ME issued this flash flood watch at Sep 9, 2021, 12:29 PM EDT for 6 counties in Maine. It took effect at Sep 9, 2021, 2:00 PM EDT. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Sep 9, 2021, 12:29 PM EDT (16:29 UTC)
- In effect from
- Sep 9, 2021, 2:00 PM EDT
- Expired
- Sep 10, 2021, 3:16 AM EDT
- In force
- 13 hr
- Issued by
- NWS Gray, ME
- Flood severity
- None
Counties Kennebec County, ME, Knox County, ME, Lincoln County, ME, Sagadahoc County, ME, Somerset County, ME, Waldo County, ME
The radar
The Portland,ME radar (KGYX), 79 km from the middle of the area, began a volume at 16:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 4.5 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 143 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 636 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 155 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
737 WGUS61 KGYX 091629 FFAGYX URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Gray ME 1229 PM EDT Thu Sep 9 2021 .A slow moving front will cross the region tonight bringing locally heavy rainfall to the region. Heaviest rainfall totals will occur during the overnight hours. MEZ014-021-022-025>028-100030- /O.NEW.KGYX.FF.A.0007.210909T1800Z-210910T1300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Southern Somerset-Kennebec-Interior Waldo-Sagadahoc-Lincoln-Knox- Coastal Waldo- Including the cities of Athens, Cornville, Skowhegan, Palmyra, Pittsfield, Embden, Madison, Augusta, Sidney, Windsor, Vassalboro, Waterville, China, Palermo, Brooks, Jackson, Knox, Liberty, Montville, Morrill, Waldo, Winterport, Unity, Arrowsic, Bath, Phippsburg, Bowdoinham, Topsham, Bowdoin, Whitefield, Dresden, Alna, Bremen, Bristol, Damariscotta, Newcastle, Boothbay Harbor, Wiscasset, Waldoboro, Owls Head, Rockland, Appleton, Camden, Hope, Rockport, Thomaston, Belfast, Northport, Searsmont, and Lincolnville 1229 PM EDT Thu Sep 9 2021 ...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING... The National Weather Service in Gray has issued a * Flash Flood Watch for A portion of south central Maine, including the following areas, Coastal Waldo, Interior Waldo, Kennebec, Knox, Lincoln, Sagadahoc and Southern Somerset. * Through Friday morning. * Showers and embedded thunderstorms will cross the region this afternoon, becoming heavy at times. Locally heavy rainfall will continue into early Friday morning. Most areas will receive an inch or two of rainfall, but totals of locally three to four inches may occur. * Be careful driving at night as it is more difficult to view flooded roadways. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ JC
3 follow-up statements
219 WGUS61 KGYX 092004 FFAGYX Flood Watch National Weather Service Gray ME 404 PM EDT Thu Sep 9 2021 MEZ014-021-022-025>028-100415- /O.CON.KGYX.FF.A.0007.000000T0000Z-210910T1300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Southern Somerset-Kennebec-Interior Waldo-Sagadahoc-Lincoln-Knox- Coastal Waldo- Including the cities of Athens, Cornville, Skowhegan, Palmyra, Pittsfield, Embden, Madison, Augusta, Sidney, Windsor, Vassalboro, Waterville, China, Palermo, Brooks, Jackson, Knox, Liberty, Montville, Morrill, Waldo, Winterport, Unity, Arrowsic, Bath, Phippsburg, Bowdoinham, Topsham, Bowdoin, Whitefield, Dresden, Alna, Bremen, Bristol, Damariscotta, Newcastle, Boothbay Harbor, Wiscasset, Waldoboro, Owls Head, Rockland, Appleton, Camden, Hope, Rockport, Thomaston, Belfast, Northport, Searsmont, and Lincolnville 404 PM EDT Thu Sep 9 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH FRIDAY MORNING... The Flash Flood Watch continues for * A portion of south central Maine, including the following areas, Coastal Waldo, Interior Waldo, Kennebec, Knox, Lincoln, Sagadahoc and Southern Somerset. * Through Friday morning. * Showers and a few possible embedded thunderstorms will cross the region late this afternoon, becoming heavy at times. Locally heavy rainfall will continue into early Friday morning. Most areas will receive an inch or two of rainfall, but totals of locally three to four inches may occur. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ JC
791 WGUS61 KGYX 100059 FFAGYX Flood Watch National Weather Service Gray ME 859 PM EDT Thu Sep 9 2021 .A slow moving frontal boundary will continue to drift towards the coast overnight. Locally heavy rainfall will be possible along and ahead of the front. MEZ014-021-022-025>028-100900- /O.CON.KGYX.FF.A.0007.000000T0000Z-210910T1300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Southern Somerset-Kennebec-Interior Waldo-Sagadahoc-Lincoln-Knox- Coastal Waldo- Including the cities of Athens, Cornville, Skowhegan, Palmyra, Pittsfield, Embden, Madison, Augusta, Sidney, Windsor, Vassalboro, Waterville, China, Palermo, Brooks, Jackson, Knox, Liberty, Montville, Morrill, Waldo, Winterport, Unity, Arrowsic, Bath, Phippsburg, Bowdoinham, Topsham, Bowdoin, Whitefield, Dresden, Alna, Bremen, Bristol, Damariscotta, Newcastle, Boothbay Harbor, Wiscasset, Waldoboro, Owls Head, Rockland, Appleton, Camden, Hope, Rockport, Thomaston, Belfast, Northport, Searsmont, and Lincolnville 859 PM EDT Thu Sep 9 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH FRIDAY MORNING... The Flash Flood Watch continues for * A portion of south central Maine, including the following areas, Coastal Waldo, Interior Waldo, Kennebec, Knox, Lincoln, Sagadahoc and Southern Somerset. * Through Friday morning. * Rain with embedded torrential downpours or thunderstorms will continue moving across the local area, especially western Maine. Locally heavy rainfall will continue into early Friday morning. Most areas will receive an inch or two of rainfall, but isolated totals of three to four inches remains possible around Penobscot Bay. * Be careful driving at night as it is more difficult to view flooded roadways. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ Legro
413 WGUS61 KGYX 100716 FFAGYX Flood Watch National Weather Service Gray ME 316 AM EDT Fri Sep 10 2021 MEZ014-021-022-025>028-100830- /O.CAN.KGYX.FF.A.0007.000000T0000Z-210910T1300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Southern Somerset-Kennebec-Interior Waldo-Sagadahoc-Lincoln-Knox- Coastal Waldo- Including the cities of Athens, Cornville, Skowhegan, Palmyra, Pittsfield, Embden, Madison, Augusta, Sidney, Windsor, Vassalboro, Waterville, China, Palermo, Brooks, Jackson, Knox, Liberty, Montville, Morrill, Waldo, Winterport, Unity, Arrowsic, Bath, Phippsburg, Bowdoinham, Topsham, Bowdoin, Whitefield, Dresden, Alna, Bremen, Bristol, Damariscotta, Newcastle, Boothbay Harbor, Wiscasset, Waldoboro, Owls Head, Rockland, Appleton, Camden, Hope, Rockport, Thomaston, Belfast, Northport, Searsmont, and Lincolnville 316 AM EDT Fri Sep 10 2021 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for A portion of south central Maine, including the following areas, Coastal Waldo, Interior Waldo, Kennebec, Knox, Lincoln, Sagadahoc and Southern Somerset has been cancelled. The Flood Watch is cancelled. Flooding is no longer expected to pose a threat. $$ MJC
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this flash flood watch went out at Sep 9, 10:16 AM EDT, 2 hours 13 minutes earlier.
Area forecast discussion, Sep 9, 10:16 AM EDT, 2 hours 13 minutes before
Area Forecast Discussion National Weather Service Gray ME 1016 AM EDT Thu Sep 9 2021 .SYNOPSIS... A slow moving cold front will produce several rounds of heavy showers and thunderstorms through this evening. Fair weather returns on Friday through much of the weekend as high pressure slowly crosses the area. Hurricane Larry is expected to pass well offshore Thursday and Friday with building long period swells impacting the Gulf of Maine and its beaches with elevated surf, rip currents, and potential for beach erosion today into Saturday. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... Update... Have updated the near term portion of the forecast based on latest mesoscale models and surface observations and radar trends. About an inch of rain fell last night across portions of southern New Hampshire. Have reset radar algorithms as there has been a break in the precipitation late last night and this morning. Mesoscale models, 12Z guidance and short term radar trends suggest the focus of heavy rainfall moving forth will be over southern areas, particularly the Midcoast region of Maine. This will be in an areas of training cells as convection stalls along and ahead of a slow moving surface boundary. This is in an area of high precipitable water values as well with 1.62 inches on the 12 UTC GYX sounding. This represents 90th percentile in terms of deep moisture. Daily max record is 2.07 inches. Therefore, will continue to highlight the heaviest rain over the Midcoast region in our DSS packages. Will continue to monitor for isolated storms containing gusty winds. Large, long period waves from hurricane Larry will continue to reach the coast today. Will continue with high surf advisories. While there remains the potential for splash-over, we did not have any reports from last nights high tide. Prev Disc... 630 AM Update... Have made minor tweaks to PoPs based on the latest radar trends and mesoscale guidance. A broken line of showers with embedded thunder aligned south to north across western Maine will slowly move northeastward through this morning with lighter returns developing to our southwest. A few heavy bouts of rain can be expected with this line over the next couple of hours with lighter and more spotty showers expected mid to late morning. More widespread moderate to locally heavy rain is still expected to over spread the area later this evening and overnight. ORIGINAL DISCUSSION... A decaying line of convection that moved in last night will lead to today starting out with scattered showers and of few instances of embedded thunder. There will be a general lull in precipitation through much of the morning with showers and embedded thunder redeveloping this afternoon. Periods of moderate to locally heavy rain will overspread much of the area late this afternoon into early Friday morning. The ingredients in play involve an upper level trough to our west that will amplify today as it slowly advances east while slightly going negative tilt. A slow moving cold front will stall near the ME/NH border this morning with a wave of low pressure forming along the front. All the while the right entrance region of an upper jet will slide over the area this afternoon and tonight. All these factors will contribute to an impressive amount of upward vertical velocity along and east of I-95 corridor this evening and tonight with mesoscale guidance showing around 80 units of Omega over the Mid-Coast after midnight. Strong upward vertical velocity coupled with PWATs around 2 inches along the coast to 1.5 inches inland will lead to the potential for heavy rain. The one missing ingredient that leads to uncertainty with heavy rainfall rates is the lack of tall skinny CAPE as the bulk of the rain moves in this evening and tonight. Another factor leading to uncertainty is recent runs of hi res guidance vary in the placement of a narrow axis of heavy rain with some runs keeping this axis offshore. Therefore, in collaboration with CAR have decided to hold off on a flash flood watch with this package and will re- assess new data as it comes in this morning. As mentioned above the heaviest rain is slotted to arrive late this evening and tonight with areas along and east of the I-95 corridor set to see the heaviest rain. Current QPF forecast has not changed much from the previous forecast package with 2-3 inches expected near the Mid-Coast, 1-2 inches along the I-95 corridor, and lesser amounts towards to the NW. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/... The 00Z model suite is in relatively good agreement that rain will come to an end from SW to NE early Friday morning as the wave of low pressure and cold front slide into the Canadian Maritimes. The upper level trough axis will hang back to our west for much of Friday maintaining low chances for showers primarily focused in the mountains. Winds will shift to the NW promoting a clearing trend downstream of the mountains and downsloping winds allowing for coastal areas to warm into the mid 70s. Elsewhere highs will be in the 60s across the north with low 70s across the interior. Seas will continue to build from distant Hurricane Larry peaking Friday night, so as the weather turns nice late Friday beach goers should be aware of the High Surf Advisory and the risk of rip currents. && .LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/... Models continue to struggle with the 500 MB pattern after this weekend, but are in fair agreement for the weekend, with slightly cyclonic zonal flow moving in behind the trough, and seasonable cool Saturday, followed by a warmer Sunday. The 00Z op ECMWF has shifted back t a cooler trough early next week, followed by what looks like strong ridging and above average temps mid-late week, which is also supported by the GFS, and some of the previous runs of the EPS as well. For the weekend looking for generally sunny conditions on Sat and seasonable temps with highs around 70 in the mtns, to the low to mid 70s in the S. Overnight lows drop into the 50s Sat night. Winds shift SW on Sun and bring in warmer air as fairly flat trough passes to the N Sun night. A few mtn showers or TSRA may be possible e Sun afternoon, but otherwise it will be sunny and warmer, with highs 70-75 inn the mtns to the upper 70s to low 80s in the S. It's the Mon-Wed period that remains lower confidence, as the 00Z tends to deepen the troughing just to our E, while ridging builds to the W, while the GFS is less amplified with this feature. I've split the difference between the two models, but have hedged a little more to the the more amplified Euro, which bring onshore flow to the region, and a cooler Mon/Tue in onshore flow, with the best chc of rain Tue night into Wed with WAA. For the latter part of next week there is good agreement for above normal temps, and generally dry wx. && .AVIATION /14Z THURSDAY THROUGH MONDAY/... Short Term...A mix of VFR and MVFR this morning will deteriorate to IFR through this afternoon in lowering cigs and reduced visibility in rain. KLEB and KHIE will stand the best chances of avoiding IFR as rain will be focused south and east of the mountains. Low cigs, rain, and fog will likely bring IFR/LIFR tonight with conditions improving to MVFR and the VFR Friday. Long Term...Mainly VFR for the weekend into Monday. Main issue will be likely be overnight valley fog at KHIE/KLEB, and perhaps KCON. && .MARINE... Short Term...Will continue SCA as seas will remain above 5 ft and will build through Friday night from long period swells from Hurricane Larry. Low pressure along a cold front will slowly cross the waters late this evening through Friday morning bringing reduced visibility in rain and fog. The front clears the waters Friday with NW winds gusting to 20 kts Friday afternoon. Long Term...Seas are likely to peak around Fri night, generally 5-8 ft near shore, and as high as 10 ft offshore in mostly long period swell. They will gradually diminish through the weekend, but will likely remain above SCA height into at least Sat night. && .HYDROLOGY... There will continue to be a lull in showers and embedded thunder this morning with more showers and scattered thunderstorms crossing the region later this afternoon and this evening. Precipitable water values around 1.5" to 2.0" near the Mid-Coast combined with lift will lead to locally heavy precipitation particularly along and east of I-95 this evening and tonight. Any consistent training of showers and thunderstorms could possibly lead to isolated flash flooding. && .TIDES/COASTAL FLOODING... Astronomical tides top out at their highest peak for the month for the next couple days. With building long period waves and some contribution in water levels due to storm surge and wave setup, expect the combination of long period waves to produce some splash-over over the next couple days along the vulnerable beaches of York and Rockingham counties. These will mainly be beaches that are oriented towards the southeast. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...High Surf Advisory until 8 AM EDT Saturday for MEZ023>028. NH...High Surf Advisory until 8 AM EDT Saturday for NHZ014. MARINE...Small Craft Advisory until 8 PM EDT Friday for ANZ150>154. && NEAR/SHORT TERM...Cannon LONG TERM...Cempa
Hazardous weather outlook, Sep 9, 3:26 AM EDT, 9 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Gray ME 326 AM EDT Thu Sep 9 2021 MEZ007>009-012>014-018>022-033-NHZ001>013-015-101000- Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford- Southern Franklin-Southern Somerset-Interior York- Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo- Interior Cumberland Highlands-Northern Coos-Southern Coos- Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll- Sullivan-Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough- Interior Rockingham-Western And Central Hillsborough- 326 AM EDT Thu Sep 9 2021 This Hazardous Weather Outlook is for Maine, south central Maine, southwest Maine, west central Maine, western Maine, New Hampshire, central New Hampshire, northern New Hampshire and southern New Hampshire. .DAY ONE...Today and tonight. Heavy downpours today into this evening could produce isolated ponding of water in poor drainage areas or localized flash flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ023>028-NHZ014-101000- Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo- Coastal Rockingham- 326 AM EDT Thu Sep 9 2021 ...HIGH SURF ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 8 AM EDT SATURDAY... This Hazardous Weather Outlook is for south central Maine, southwest Maine and southern New Hampshire. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Surf Advisory. Heavy downpours today into this evening could produce isolated ponding of water in poor drainage areas or localized flash flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Surf Advisory. High astronomical tides are also expected through Saturday leading to potential for beach erosion and splash-over. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ150>154-101000- Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM- Penobscot Bay- Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM- Casco Bay- Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM- 326 AM EDT Thu Sep 9 2021 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
The office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 9, 4:02 PM EDT | Coastal Flood Statement | GYX | Cumberland, Knox, Lincoln, Sagadahoc, Waldo, York | 11 hr |
Nearby
Flash Flood Watches in Maine, 2021Every flash flood watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.